Evidence map›Paper›PMID 42750881›Full record

ArticleIDCases2026

Azithromycin-induced hepatocellular liver injury in a healthy young male: A case report.

Ghaleb Alharbi, Mabrouk Al-Rasheedi, Hind Khalid Goresh, Faisal Abdullah Alharbi, Jayiz S Alharbi, Abrar Alqurashi, Yara Alromaih, Norah Alsuhaibani, Kholood S Aldmasi, Haya S Alharbi and 1 more

Abstract readCase Reports
In one paragraph

Article in IDCases, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

11 authors.

Ghaleb AlharbiDepartment of Clinical Pharmacy, College of Pharmacy, Shaqra University, Shaqra, 11961, Saudi Arabia.
Mabrouk Al-RasheediAlbukairyah General Hospital, Ministry of Health, Al-Bukairyah, Saudi Arabia.
Hind Khalid GoreshClinical Pharmacy Department, College of Dentistry and Pharmacy, Buraydah Colleges, Buryadah, Saudi Arabia.
Faisal Abdullah AlharbiClinical Pharmacy Department, College of Dentistry and Pharmacy, Buraydah Colleges, Buryadah, Saudi Arabia.
Jayiz S AlharbiClinical Pharmacy Department, College of Dentistry and Pharmacy, Buraydah Colleges, Buryadah, Saudi Arabia.
Abrar AlqurashiDepartment of Clinical Pharmacy, College of Pharmacy, Qassim University, Buryadah, Saudi Arabia.
Yara AlromaihDepartment of Clinical Pharmacy, College of Pharmacy, Qassim University, Buryadah, Saudi Arabia.
Norah AlsuhaibaniPharmaceutical Care Department, Armed Forces Hospital Southern Region, Khamis Mushait, Saudi Arabia.
Kholood S AldmasiDepartment of Clinical Pharmacy, College of Pharmacy, Shaqra University, Shaqra, 11961, Saudi Arabia.
Haya S AlharbiClinical Pharmacy Department, College of Dentistry and Pharmacy, Buraydah Colleges, Buryadah, Saudi Arabia.
Khawaja Husnain HaiderDepartment of Basic Sciences, Sulaiman AlRajhi University, Al-Bukairiyah, Saudi Arabia.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Drug-induced liver injury (DILI) is an important and frequently under-recognized cause of acute hepatitis. Antibiotics represent one of the most commonly implicated drug classes. Azithromycin, a widely used macrolide antibiotic, is generally well tolerated; however, rare cases of idiosyncratic hepatotoxicity have been reported in the literature. This report describes a case of azithromycin-induced acute hepatocellular liver injury in a previously healthy 20-year-old male who developed jaundice, elevated aminotransferases, and hyperbilirubinemia within three days of initiating a standard three-day course of oral azithromycin 500 mg once daily (cumulative dose 1500 mg) prescribed for an upper respiratory tract infection. Biochemical analysis demonstrated a hepatocellular pattern of injury, confirmed by an R-value of 10.6 (ALT/ULN ÷ ALP/ULN), which exceeds the threshold of 5 required for this classification according to international guidelines. Viral hepatitis and autoimmune etiologies were excluded, and the patient specifically denied the use of dietary supplements, vitamins, bodybuilding or protein powders, and herbal remedies. Causality was assessed using the Roussel Uclaf Causality Assessment Method (RUCAM); on recalculation using the 2016 updated criteria, the score is 6, consistent with a probable causal relationship. The patient recovered fully with supportive care following prompt drug discontinuation, with normalization of liver function tests within eight weeks. This case highlights the importance of accurate biochemical classification of DILI, rigorous causality assessment, and heightened clinical vigilance when prescribing azithromycin even under standard guideline-recommended dosing regimens in young patients without pre-existing liver disease.

Indexed as

AzithromycinDILIDrug-induced liver injuryHepatocellular injuryMacrolide hepatotoxicityRUCAMR-value

Identifiers

PMID42750881
PMCPMC13578465

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.